Georgia, 2009

Damaging Wind in Georgia, May 29, 2009

May 29, 2009 · NWS FFC · 1 event in 1 county or zone

A broad upper trough and associated cold front continued to move slowly east through the area. A much drier, more stable air mass was spreading into the state from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad upper trough and associated cold front continued to move slowly east through the area. A much drier, more stable air mass was spreading into the state from the northwest. During afternoon heating, a line of strong to severe thunderstorms developed along the front in the far southeast parts of Middle Georgia, mainly across Toombs, Wheeler, and Montgomery counties. The storms remained just below severe limits and moved further southeast out of Middle Georgia during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 29, 10:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 29, 10:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT FRI MAY 29 2009

.UPDATE...
DRIER AIR FILTERING INTO THE FORECAST AREA.  SOME CLOUDS REMAIN
ACROSS NORTHWEST GEORGIA OTHERWISE CLEAR SKIES ABOUND.  HAVE DROPPED
POPS THROUGH 18Z EXCEPT OVER EAST CENTRAL GEORGIA WHERE AN ISOLATED
STORM COULD DEVELOP.  WILL KEEP ISOLATED NORTH/SCATTERED SOUTH THIS
AFTERNOON AS THERE IS ENOUGH MOISTURE ACROSS THE ARE FOR ISOLATED
STORMS NORTH...AND WITH FRONT OVER SOUTHERN PORTIONS WE COULD SEE A
BIT MORE DEVELOPMENT THERE.  NO CHANGES PLANNED TO TEMPERATURES.
UPDATED FORECAST WILL BE ISSUED SHORTLY.

.SHORT TERM /TODAY THROUGH SUNDAY/...
COLD FRONT CURRENTLY MOVING THROUGH NORTHWEST GEORGIA WILL CONTINUE
TO SWEEP SOUTHEAST TODAY. BEST CHANCES FOR PRECIPITATION WILL BE IN
EAST AND CENTRAL GEORGIA...BUT I AM NOT COMFORTABLE TAKING POPS OUT
OF THE REST OF THE FORECAST AREA AS LONG AS THE UPPER TROUGH AXIS
REMAINS WEST OF THE REGION. UPPER TROUGH SHOULD MOVE ACROSS BY THIS
EVENING ENDING PRECIPITATION CHANCES. LOW AND MID LEVEL DRYING
COMBINED WITH MID LEVEL WARMING WILL DOMINATE THE REST OF THE SHORT
TERM FORECAST PERIOD AND SHOULD BE STRONG ENOUGH TO KEEP THE FORECAST
AREA DRY THROUGH THE WEEKEND.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXTENDED FORECAST PERIOD BEGINS WITH A VERY FLAT UPPER LEVEL FLOW
PATTERN...WITH BASICALLY ZONAL FLOW ACROSS THE MAJORITY OF THE
COUNTRY. A RETURN TO MAINLY DIURNAL CONVECTION BEGINS BY MIDWEEK AS
THE UPPER LEVEL FLOW BEGINS AMPLIFYING ONCE AGAIN INTO A WESTERN
RIDGE AND EASTERN TROUGH PATTERN. STILL...WITH NO DISTINCT FOCUSING
MECHANISMS PROGGED TO MOVE INTO THE REGION UNTIL POSSIBLY THE END OF
THE WEEK...COVERAGE SHOULD REMAIN RANDOM AND SPARSE ENOUGH TO KEEP
POPS IN THE SLIGHT CHANCE TO CHANCE CATEGORY THROUGH THE FORECAST
PERIOD. TEMPERATURES WILL REMAIN AT TO SLIGHTLY ABOVE SEASONAL
NORMALS THROUGH THE EXTENDED FORECAST PERIOD.

&&

.AVIATION...
LATEST SURFACE ANALYSIS SHOWS A WEAK COLD FRONT NEAR A CSG TO ATL TO
DNN LINE. THIS FRONT WILL BE SLOW PUSHING EAST AND SOUTH TODAY AS
THE DRIVING UPPER TROUGH IS JUST NOW APPROACHING THE MS VALLEY
REGION. ALTHOUGH ISOLATED THUNDERSTORMS COULD POP ABOUT ANYWHERE
TODAY...EXPECT THE GREATER THREAT TO BE SOUTH AND EAST OF THE
ATLANTA AREA WHERE THE FRONT SHOULD BE BY DAYTIME HEATING. SATL WV
ALREADY SHOWS A DRIER AIRMASS ADVECTING INTO THE STATE FROM THE
WEST. THEREFORE...EXPECTING MAINLY A CLOUD AND WIND FORECAST FOR
ATL...WITH NO MENTION OF CONVECTION AT THIS TIME. EXPECT FEW-SCT MID
LEVEL CLOUDS TO PREVAIL...WITH POSSIBLY THE OCCASIONAL BKN MID LEVEL
DECK SWINGING THROUGH THIS MORNING-EARLY AFTN. CANNOT RULE OUT SOME
PATCHY FOG THIS MORNING WITH LIGHT WINDS AND THE OCCASIONAL CLEAR
SKIES... HOWEVER DO NOT EXPECT ATL VIS TO GO LESS THAN 4 TO 5SM BR
WORSE CASE. WINDS HAVE ALREADY SHIFTED WNW AT ATL... AND SHOULD
INCREASE FROM THAT DIRECTION TO ABOUT 10-12KTS BY MID TO LATE
MORNING. THE SCT TO OCNL BKN MID CLOUDS SHOULD CLEAR OUT BY MID
AFTERNOON AS THE FRONT PUSHES FURTHER SOUTH AND EAST. EXPECT CLEAR
SKIES AND 6-8KT NW WIND TO PREVAIL BY LATE AFTERNOON TO EARLY
EVENING AS HIGH PRESSURE BUILDS IN FROM THE WEST. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          85  60  86  60  86 /  20  10   5   5   5
ATLANTA         83  60  84  62  86 /  20  10   5   5   5
BLAIRSVILLE     80  54  80  53  81 /  20  10  10  10  20
CARTERSVILLE    82  57  84  57  87 /  20  10   5   5  10
COLUMBUS        88  64  87  63  89 /  20  10   5   5   5
GAINESVILLE     82  61  84  60  85 /  20  10   5  10  10
MACON           90  63  88  61  89 /  20  10   5   5   5
ROME            82  58  85  58  87 /  20  10   5  10  10
PEACHTREE CITY  83  58  85  58  86 /  20  10   5   5   5
VIDALIA         90  65  90  64  90 /  30  10   5  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, May 29, 12:15 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
115 PM EDT FRI MAY 29 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
115 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA TODAY.

.SYNOPSIS...
A COLD FRONT WILL PUSH SLOWLY EASTWARD ACROSS THE STATE TODAY.
HIGH PRESSURE AND A MORE STABLE AIRMASS WILL GRADUALLY SETTLE INTO
THE STATE BEHIND THE FRONT LATER THIS EVENING.

.PRIMARY HAZARDS...
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL BE
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
TODAY.

.DISCUSSION...
A COLD FRONT WILL BE SLOW TO PUSH ACROSS THE STATE TODAY. A SERIES
OF UPPER DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS
AHEAD OF THE FRONT TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. ALTHOUGH A THUNDERSTORM COULD DEVELOP JUST ABOUT
ANYWHERE TODAY... THE MORE FAVORABLE LOCATION WILL BE GENERALLY EAST
AND SOUTH OF A LINE FROM COLUMBUS TO MACON TO WASHINGTON. THE
AIRMASS IN THIS AREA IS EXPECTED TO BECOME MODERATELY UNSTABLE
DURING AFTERNOON HEATING...WITH CAPES CLIMBING INTO THE 1000 TO 2000
RANGE AND LIFTED INDEX VALUES OF MINUS 2 TO MINUS 5. THE
INSTABILITY...THE COLD FRONT AND A SERIES OF UPPER DISTURBANCES
COULD COMBINE TO PRODUCE A FEW STRONG TO SEVERE STORMS DURING THE
AFTERNOON AND EVENING HOURS. THE THUNDERSTORM THREAT IS EXPECTED TO
PUSH SOUTH AND EAST OF THE FORECAST AREA LATER THIS EVENING AS THE
FRONT FINALLY EXITS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AND
WEDNESDAY... AND A CHANCE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN CENTRAL GEORGIA SHOULD MONITOR THE LATEST INFORMATION
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, May 29, 12:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
152 PM EDT FRI MAY 29 2009

GAZ097-111-291815-
152 PM EDT FRI MAY 29 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHEELER AND LAURENS COUNTIES UNTIL 215 PM EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING EAST AT 15 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WHEELER
AND LAURENS COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE CEDAR GROVE AND LANDSBURG.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, May 29, 1:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
225 PM EDT FRI MAY 29 2009

GAZ111-112-291915-
225 PM EDT FRI MAY 29 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHEELER AND MONTGOMERY COUNTIES UNTIL 315 PM EDT...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LANDSBURG...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WHEELER
AND MONTGOMERY COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE LANDSBURG...GLENWOOD...MOUNT VERNON...
AILEY...KIBBEE AND HIGGSTON.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

The radar

The Robins AFB radar (KJGX), 97 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Toombs

When
May 29, 2:00 PM EST to 2:04 PM EST
Where
Toombs County, 5 mi N of Vidalia to 2 mi ESE of Vidalia
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
32.292, -82.420

The Vidalia AWOS measured a wind gust of 52 mph at 300 pm EDT. The Toombs County 911 Center reported that two trees and two power lines were down as a result of the strong winds in the area. Pea-sized hail was observed in the far northern part of the county near Normantown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173417.